Alert archive / Oregon / High Surf Advisories in 2016
High Surf Advisory 7, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Jan 18, 2016, 4:33 PM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2016, 4:33 PM PST (00:33 UTC)
- Expired
- Jan 19, 2016, 10:00 AM PST
- In force
- 17 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078 WHUS46 KMFR 190033 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 433 PM PST MON JAN 18 2016 ORZ021-022-191315- /O.CAN.KMFR.BH.S.0002.000000T0000Z-160120T0000Z/ /O.NEW.KMFR.SU.Y.0007.160119T0033Z-160119T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 433 PM PST MON JAN 18 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PST TUESDAY. THE BEACH HAZARDS STATEMENT HAS BEEN CANCELLED. * WAVES AND SURF...HIGH AND LONG PERIOD SWELL BRINING SURF HEIGHTS OF AROUND 24 FEET WILL SLOWLY SUBSIDE TO BELOW 20 FEET TUESDAY. * TIMING...ELEVATED BREAKERS ARE EXPECTED TODAY THROUGH TUESDAY MORNING...LOWERING BY LATE TUESDAY AFTERNOON. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD * IMPACTS...THE SURF ZONE AND ESPECIALLY JETTIES WILL SEE OCCASIONAL HIGH RUN-UPS...WITH WAVES CRASHING OVER THE JETTIES. STAY OFF THE JETTIES AND NEVER TURN YOUR BACK ON THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
2 follow-up statements
902 WHUS46 KMFR 191111 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 311 AM PST TUE JAN 19 2016 ORZ021-022-191800- /O.CON.KMFR.SU.Y.0007.000000T0000Z-160119T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 311 AM PST TUE JAN 19 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WAVES AND SURF...LONG PERIOD SWELL WILL CONTINUE TO PRODUCE HIGH SURF OF 18 TO 22 FEET THIS MORNING. * TIMING...ELEVATED BREAKERS REACHED A PEAK LATE MONDAY EVENING BUT WILL REMAIN HIGH THIS MORNING. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD * IMPACTS...THE SURF ZONE AND ESPECIALLY JETTIES WILL SEE OCCASIONAL HIGH RUN-UPS...WITH WAVES CRASHING OVER THE JETTIES. STAY OFF THE JETTIES AND NEVER TURN YOUR BACK ON THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ DW
285 WHUS46 KMFR 191801 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1001 AM PST TUE JAN 19 2016 ORZ021-022-191915- /O.EXP.KMFR.SU.Y.0007.000000T0000Z-160119T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1001 AM PST TUE JAN 19 2016 ...HIGH SURF ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 18, 3:27 PM PST, 1 hour 6 minutes earlier.
Area forecast discussion, Jan 18, 3:27 PM PST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
327 PM PST MON JAN 18 2016
.DISCUSSION...THE NEXT FRONT WILL MOVE INLAND AND WEAKEN EARLY
THIS EVENING. CURRENT WATER VAPOR IMAGE SHOWS THE NEXT STORM
ALREADY STARTING TO TAKE SHAPE NEAR 39N/138W AND IS TRACKING EAST
TO NORTHEAST. LOW PRESSURE IS EXPECTED TO DEEPEN IN THE NEXT 12-18
HOURS, BUT IT'S NOT EXPECTED TO DEEPEN RAPIDLY. THE MODELS HAVE
COME INTO BETTER AGREEMENT WITH LOW TRACKING INTO THE
OREGON/CALIFORNIA BORDER LATE TUESDAY MORNING, THEN WILL MOVE
INLAND AND GRADUALLY WEAKEN TUESDAY AFTERNOON. MODERATE TO HEAVY
PRECIPITATION IS EXPECTED FROM LATE TUESDAY MORNING INTO TUESDAY
AFTERNOON, BUT SNOW LEVELS WILL BE LOWER. THEY ARE EXPECTED TO BE
AROUND 5500 FEET LATE THIS EVENING, THEN LOWERING TO AROUND 4500
FEET EARLY TUESDAY MORNING. GIVEN THAT SNOW LEVELS WILL NOT COME
UP MUCH, THERE IS CONCERN FOR ACCUMULATING SNOW ALONG THE
CASCADES, SISKIYOUS INCLUDING MOUNT ASHLAND, EAST OF THE
CASCADES AND WESTERN SISKIYOUS COUNTY MAINLY ABOVE 5000 FEET.
THEREFORE UPGRADED THE WINTER STORM WATCH TO A WARNING ABOVE 5000
FEET IN THE MOUNT SHASTA REGION AND WINTER WEATHER ADVISORIES IN
THE ABOVE MENTIONED AREAS. SEE WSWMFR FOR MORE DETAILS.
MODERATE TO STRONG WINDS ARE ALSO EXPECTED, ESPECIALLY IN THE
SHASTA VALLEY AND EAST OF THE CASCADES NEAR SUMMER LAKE. ALSO
MODELS SUGGEST CONDITIONS WILL BE FAVORABLE FOR GUSTY WINDS IN THE
ROGUE VALLEY, ESPECIALLY NEAR ASHLAND. HIGH WIND WATCHES HAVE BEEN
UPGRADED TO A WARNING AND ADVISORIES HAVE BEEN ISSUED. SEE NPWMFR
FOR MORE DETAILS.
THE WEATHER WILL BEGIN TO SETTLE DOWN LATER TUESDAY NIGHT INTO
WEDNESDAY MORNING AS WEAK SHORTWAVE RIDGING BUILDS IN. HOWEVER WE
REMAIN IN A PROGRESSIVE PATTERN, SO THIS BREAK WILL NOT LAST LONG
WITH ANOTHER SYSTEM EXPECTED TO BRING ANOTHER ROUND OF
PRECIPITATION AND GUSTY WINDS TO THE COAST LATE WEDNESDAY
AFTERNOON. THIS SYSTEM WILL BE WARNER, SO WE'LL SEE SNOW LEVELS
RISE BETWEEN 7000 AND 8000 FEET. THE MODELS SUGGEST THE BULK OF
THE PRECIPITATION SHOULD REMAIN NEAR OR JUST OFF THE COAST THROUGH
THURSDAY, THEN GRADUALLY SHIFTING INLAND THURSDAY NIGHT.
-PETRUCELLI
.LONG TERM...FRIDAY THROUGH MONDAY...A COLD FRONT WILL STALL OUT
OVER OUR AREA EARLY FRIDAY, AND THEN A WAVE OF LOW PRESSURE WILL
RIDE ALONG THE FRONT THROUGH THE DAY. THERE ARE SOME DIFFERENCES
BETWEEN MODELS AS TO THE TIMING OF THE WAVE ALONG THE FRONT, BUT ALL
SHOW THIS BASIC SCENARIO. THUS, FRIDAY LOOKS QUITE WET OVER MUCH OF
OUR AREA AND POTENTIAL BREEZY DEPENDING ON THE STRENGTH AND TRACK OF
THE SURFACE LOW. PRECIPITATION LIKELY LINGERS OVER THE REGION INTO
SATURDAY, BUT A RIDGE BEGINS TO BUILD ALONG THE PACNW COAST SUNDAY
WHICH MAY PROVIDE US WITH A DRY END TO THE WEEKEND. THE RIDGE AXIS
MOVES INLAND MONDAY, WHICH PROBABLY KEEPS US DRY EAST OF THE
CASCADES, BUT RAIN MAY START TO MOVE INTO THE COAST AND WEST SIDE.
CONFIDENCE WITH THIS RIDGE AND ITS DEMISE IS NOT HIGH, BUT WE DID
LOWER POPS FOR MOST AREAS SUNDAY AND MONDAY. -WRIGHT
&&
.AVIATION...FOR THE 18/18Z TAF CYCLE...FOG AND STRATUS WILL
GRADUALLY DISSIPATE THIS AFTERNOON WITH ALL TERMINALS BECOMING VFR.
THE NEXT FRONT IS ALREADY APPROACHING THE COAST AND WILL SPREAD RAIN
WITH MVFR CIGS/VIS INLAND ACROSS THE WEST SIDE OVERNIGHT. THE FRONT
SHOULD HELP TO LIMIT FOG DEVELOPMENT TONIGHT, BUT SOME FOG IS STILL
POSSIBLE INLAND FROM THE COAST. SOUTH WINDS WILL INCREASE ACROSS THE
EAST SIDE AS THE FRONT MOVES INLAND, AND THESE WINDS SHOULD PREVENT
FOG FORMATION OVER THERE TONIGHT. -WRIGHT
&&
.MARINE...UPDATED 340 AM PST MONDAY 18 JAN 2016...THIS MORNING HIGH
WEST SWELL WILL BRING CONTINUED STEEP SEAS. A FRONT WILL BRING
STRONG SOUTH WINDS TODAY WITH WINDS REACHING GALE FORCE AND SEAS
BECOMING VERY STEEP ACROSS MUCH OF THE AREA. WINDS AND SEAS WILL
LOWER BRIEFLY TONIGHT. A STRONG SURFACE LOW WILL MOVE NORTH ALONG
THE COAST LATE TONIGHT THROUGH TUESDAY AFTERNOON AND BRING THE
POTENTIAL FOR GALE TO STORM FORCE WINDS AS WELL AS VERY STEEP WIND
DRIVEN SEAS. STORM FORCE WINDS ARE EXPECTED MAINLY BEYOND 10NM FROM
SHORE AND FROM BANDON SOUTHWARD TO CAPE FERRELO ON TUESDAY WITH
GALES ELSEWHERE. MODELS SHOW VARIABILITY ON THE TRACK AND EXACT
STRENGTH OF THIS LOW AND THE FORECAST MAY CHANGE WITH RESPECT TO
WHERE THE STRONGEST WINDS AND HIGHEST SEAS WILL OCCUR ON TUESDAY.
ADDITIONAL STRONG FRONTS ARE EXPECTED FROM WEDNESDAY INTO THE
WEEKEND. /CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 10 AM TO 10 PM PST TUESDAY FOR
ORZ030-031.
WIND ADVISORY FROM 10 AM TO 10 PM PST TUESDAY FOR ORZ030.
HIGH WIND WARNING FROM 10 AM TO 10 PM PST TUESDAY FOR ORZ031.
HIGH SURF ADVISORY UNTIL 10 AM PST TUESDAY FOR ORZ021-022.
WINTER WEATHER ADVISORY FROM 10 AM TO 10 PM PST TUESDAY FOR
ORZ027-028.
WIND ADVISORY FROM 7 AM TO 4 PM PST TUESDAY FOR ORZ026.
CA...WINTER WEATHER ADVISORY FROM 10 AM TO 10 PM PST TUESDAY FOR
CAZ085.
HIGH WIND WARNING FROM 10 AM TO 10 PM PST TUESDAY FOR CAZ085.
WINTER STORM WARNING FROM 1 AM TO 4 PM PST TUESDAY FOR CAZ082.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST TUESDAY ABOVE 5000
FEET FOR FOR CAZ080.
HIGH WIND WARNING FROM 1 AM TO 4 PM PST TUESDAY FOR CAZ081.
PACIFIC COASTAL WATERS...GALE WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON
FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY UNTIL 4 PM PST WEDNESDAY FOR PZZ350-356.
HAZARDOUS SEAS WARNING UNTIL 10 AM PST TUESDAY FOR
PZZ350-356-370-376.
SMALL CRAFT ADVISORY FROM 10 AM TUESDAY TO 4 PM PST WEDNESDAY
FOR PZZ370-376.
GALE WARNING UNTIL 10 AM PST TUESDAY FOR PZZ370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 8:59 AM PST | Special Marine Warning | MFR | 31 min | |
| Jan 19, 9:12 AM PST | Small Craft Advisory for Hazardous Seas | MFR | 31 hr | |
| Jan 19, 9:18 AM PST | Special Weather Statement | MFR | Curry | 57 min |
| Jan 19, 9:27 AM PST | Severe Thunderstorm Warning | MFR | Curry | 33 min |
| Jan 19, 9:29 AM PST | Special Marine Warning | MFR | 31 min | |
| Jan 19, 12:43 PM PST | Severe Thunderstorm Warning | MFR | Klamath, Lake | 32 min |
| Jan 19, 1:12 PM PST | Severe Thunderstorm Warning | MFR | Klamath, Lake | 36 min |
Nearby
High Surf Advisories in Oregon, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.